Arkansas, 2011

Flash Flood and Damaging Winds in Arkansas, August 10, 2011

August 10, 2011 · NWS TSA · 6 events in 4 counties and zones

Thunderstorms developed over portions of western Arkansas during the early morning hours of August 10th to the north of a stationary frontal boundary. Damaging winds and flash flooding occurred with some of this activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over portions of western Arkansas during the early morning hours of August 10th to the north of a stationary frontal boundary. Damaging winds and flash flooding occurred with some of this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 10, 2:56 AM CST, 4 minutes earlier.

Area forecast discussion, Aug 10, 2:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
356 AM CDT WED AUG 10 2011

.DISCUSSION...
COMPACT INTENSE MCS WILL CONTINUE ACROSS FAR EASTERN OK THROUGH NW
AR THIS MORNING...WITH ATTENTION GRADUALLY TURNING TO UPSTREAM MCS
NOW OVER CENTRAL KANSAS. THE FORMER WAS NOT HANDLED WELL IN MODEL
SOLUTIONS...WITH THE LATTER PICKED UP BY MOST MODELS. UNCERTAINTY
EXISTS REGRADING HOW THE EARLY MORNING MCS WILL IMPACT THE
EVOLUTION OF THE APPROACHING SYSTEM LATER THIS MORNING. THE
REMNANT COLD POOL MAY SERVE AS THE FOCUS FOR WESTERN FLANK
DEVELOPMENT ALONG THE APPROACHING SYSTEM...AND MAY SUSTAIN IT
THROUGH THE MORNING GIVEN LOW LEVEL JET ORIENTATION FROM WESTERN
INTO CENTRAL OKLAHOMA. THIS EVOLUTION WILL BE FOLLOWED WITH
UPCOMING FORECAST UPDATES THROUGH THE MORNING. TEMPERATURE IMPACTS
WILL BE SUBSTANTIAL TODAY ESPECIALLY OVER NORTHERN AREAS. STILL
HOT AND HUMID ACROSS THE FAR SOUTH WHERE THE HEAT WARNING WILL
REMAIN THROUGH TODAY.

THE SYNOPTIC FRONTAL BOUNDARY WILL BE PUSHED INTO THE FORECAST
AREA TONIGHT...AND SERVE AS A FOCUS FOR STORM DEVELOPMENT ON
THURSDAY INTO FRIDAY AS IT ATTEMPTS TO RETURN NORTHWARD. THE NEXT
WAVE IN THE NW FLOW ALOFT WILL SPARK MCS DEVELOPMENT FRIDAY NIGHT
SOMEWHERE IN VICINITY...AND DRIVE THE FRONT BACK SOUTHWARD FRIDAY
NIGHT INTO SATURDAY MORNING.

THIS FRONTAL SURGE WILL ALLOW ALL AREAS TO BE NEAR OR BELOW NORMAL
TEMPS OVER THE WEEKEND...BEFORE THE FRONT RETURNS NORTHWARD EARLY
NEXT WEEK WITH AN ASSOCIATED CHANCE OF SHOWER AND STORMS. THE
UPPER RIDGE DOES LOOK TO REBUILD BY MID NEXT WEEK THOUGH MODELS
CONTINUE TO STRUGGLE WITH THE AMPLITUDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   91  74  93  75 /  50  40  20  40
FSM   93  74  96  75 /  60  30  30  30
MLC  101  75  97  74 /  20  20  30  30
BVO   86  71  91  70 /  60  30  20  30
FYV   86  69  90  69 /  80  40  20  30
BYV   80  66  87  71 /  80  50  20  30
MKO   92  73  94  73 /  40  40  20  30
MIO   84  71  90  70 /  80  40  20  30
F10   95  75  95  73 /  30  30  30  30
HHW  102  74 101  75 /  10  10  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 8 PM WEDNESDAY FOR OKZ049-OKZ053.

AR...NONE.
&&

LONG TERM....07
Hazardous weather outlook, Aug 9, 8:27 PM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
927 PM CDT TUE AUG 9 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101430-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
927 PM CDT TUE AUG 9 2011

...CHANCES FOR SHOWERS AND THUNDERSTORMS TONIGHT AND WEDNESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 9 PM.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...WEST OF HIGHWAY 75 IN NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
A THUNDERSTORM COMPLEX HAS BEGUN TO DEVELOP TO OUR NORTHWEST THIS
EVENING ACROSS KANSAS. THIS ACTIVITY IS EXPECTED TO MOVE ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT. A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE WITH LOCALLY HEAVY RAINFALL...LARGE
HAIL AND STRONG WINDS BEING THE MAIN THREATS.

A LIMITED FIRE DANGER REMAINS OVER PORTIONS OF NORTHEAST OKLAHOMA
THIS EVENING...MAINLY WEST OF HIGHWAY 75 AS LOW RELATIVE HUMIDITY
VALUES CONTINUE. THIS FIRE DANGER SHOULD DECREASE OVERNIGHT AS
RELATIVE HUMIDITY VALUES RECOVER AND CHANCES FOR SHOWERS AND
THUNDERSTORMS DEVELOP.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
            HIGH WIND POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
           DANGEROUS HEAT POTENTIAL.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE ONGOING THUNDERSTORM COMPLEX WEDNESDAY MORNING WILL CONTINUE
TO RESULT IN A SEVERE WEATHER THREAT ACROSS MOST OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. A FEW SEVERE STORMS WITH DAMAGING
WIND POTENTIAL MAY ALSO DEVELOP WEDNESDAY AFTERNOON IN SOUTHEAST
OKLAHOMA AS THE OUTFLOW BOUNDARY FROM THE MORNING STORMS IS LIKELY
TO SETTLE SOUTH INTO A VERY HOT AIRMASS. SOUTH OF THE OUTFLOW
BOUNDARY IN SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...VERY
HOT TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL RESULT IN AN
ELEVATED FIRE DANGER. EXCESSIVE HEAT WARNINGS HAVE BEEN EXTENDED
ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS THROUGH
WEDNESDAY.

PERIODIC THUNDERSTORM COMPLEXES WILL CONTINUE TO BE POSSIBLE
THURSDAY THROUGH SATURDAY ACROSS THE REGION. THE HIGHER CHANCES
ARE EXPECTED TO STAY NORTH OF INTERSTATE 40...WHICH WILL RESULT
IN AFTERNOON HEAT INDICES STILL CLIMBING ABOVE 105 IN THAT AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 10, 12:26 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
126 AM CDT WED AUG 10 2011

OKZ054-100700-
OSAGE OK-
126 AM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OSAGE

AT 126 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
BIGHEART...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OKESA...BIGHEART...HULAH...OSAGE
HILLS STATE PARK AND WAH SHA SHE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3687 9600 3686 9599 3671 9600 3670 9601
      3672 9641 3692 9642 3698 9600
TIME...MOT...LOC 0626Z 266DEG 24KT 3683 9630
Local storm report, Aug 10, 12:54 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
154 AM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND GST     3 ENE PAWNEE            36.35N 96.75W
08/10/2011  M67 MPH          PAWNEE             OK   MESONET

&&

JBM
Local storm report, Aug 10, 1:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
241 AM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 AM     TSTM WND DMG     SAPULPA                 36.00N 96.11W
08/10/2011                   CREEK              OK   BROADCAST MEDIA

            MOBLE HOME DAMAGED NEAR HIGHWAY 97

&&

BAS
Local storm report, Aug 10, 2:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
310 AM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     TSTM WND GST     6 SE BROKEN ARROW       35.99N 95.71W
08/10/2011  E0 MPH           WAGONER            OK   NWS EMPLOYEE

            NWS EMPLOYEE ESTIMATES 60-70 MPH WINDS WITH SUSTAINED 50
            MPH OVER AN EXTENDED PERIOD OF TIME. POWER IS OUT.

&&

BAS
Special weather statement, Aug 10, 2:20 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
320 AM CDT WED AUG 10 2011

ARZ010-019-OKZ069-100845-
ADAIR OK-CRAWFORD AR-WASHINGTON AR-
320 AM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHEASTERN CRAWFORD AND SOUTHERN WASHINGTON

IN NORTHEAST OKLAHOMA
     NORTHERN ADAIR

AT 320 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES WEST OF PROCTOR TO LAKE FORT SMITH...MOVING
EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...BARON...CHRISTIE...PROCTOR...WESTVILLE...BALLARD...WATTS...
BIDVILLE...ODELL...WINSLOW...WEST FORK...LINCOLN...PRAIRIE GROVE...
BLACKBURN...HOGEYE...STRICKLER...MORROW...BRENTWOOD...WOOLSEY...
CLYDE...CANEHILL...SUMMERS...RHEA...VINEY GROVE...CINCINNATI...
MOUNTAINBURG...CHESTER...LOCKE...MOUNT GAYLER...DEVILS DEN STATE
PARK...PRAIRIE GROVE BATTLEFIELD STATE PARK AND LAKE FORT SMITH.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3573 9396 3566 9405 3566 9407 3561 9413
      3596 9480 3601 9480 3616 9459 3614 9456
      3610 9455 3610 9449 3579 9396 3576 9396
      3575 9391
TIME...MOT...LOC 0820Z 255DEG 34KT 3596 9481 3567 9412
Local storm report, Aug 10, 2:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
359 AM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     TSTM WND DMG     2 SE LOCUST GROVE       36.18N 95.14W
08/10/2011                   MAYES              OK   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO MOBILE HOME.

0336 AM     TSTM WND DMG     4 E LOCUST GROVE        36.20N 95.10W
08/10/2011                   MAYES              OK   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO HOUSE.

0340 AM     TSTM WND GST     CHOUTEAU                36.19N 95.34W
08/10/2011  E0 MPH           MAYES              OK   EMERGENCY MNGR

            ESTIMATED 70 MPH WINDS.

&&

BAS

The radar

The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Benton

When
August 10, 3:00 AM CST
Where
Benton County, 3.36 mi NNW of Bella Vista
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.476, -94.250

Strong thunderstorm wind blew down numerous large tree limbs.

Thunderstorm Wind, Crawford

When
August 10, 3:45 AM CST
Where
Crawford County, 2 mi N of Van Buren
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
35.459, -94.350

A carport was picked up by strong thunderstorm winds and blown across the road.

Thunderstorm Wind, Crawford

When
August 10, 3:50 AM CST
Where
Crawford County, Alma
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.480, -94.230

Power lines were blown down by strong thunderstorm winds.

Thunderstorm Wind, Franklin

When
August 10, 4:13 AM CST
Where
Franklin County, Ozark
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.500, -93.830

Numerous large tree limbs were blown down by strong thunderstorm winds.

Flash Flood, Sebastian

When
August 10, 4:30 AM CST to 8:30 AM CST
Where
Sebastian County, 1.1 mi N of Ft Smith to 1.6 mi W of Ft Smith
Cause
Heavy Rain
Reported by
Public
Coordinates
35.396, -94.422

Numerous roads were flooded in and around Fort Smith.

Thunderstorm Wind, Franklin

When
August 10, 4:55 AM CST
Where
Franklin County, 1.38 mi SSE of Altus
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.431, -93.762

Strong thunderstorm wind blew down large tree limbs and damaged the roof of a new mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335037, 335038, 335039, 335040, 335042, 335044.